Illinois, 2008

Winter Weather in Illinois, December 18, 2008

December 18, 2008 · NWS PAH · 6 events in 6 counties and zones

Areas of light freezing rain and freezing drizzle caused slick spots on roadways. Bridges and overpasses were the most affected surfaces.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas of light freezing rain and freezing drizzle caused slick spots on roadways. Bridges and overpasses were the most affected surfaces. Traffic accidents were not as numerous as during the winter event the previous day. Areas of dense freezing fog contributed to the light icing. Surface high pressure over the southern Great Lakes region provided a cold low level northeast wind flow. At the same time, milder southwest winds just above the surface were overrunning the cold air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 12:00 AM CST, 1 hour earlier.

Area forecast discussion, Dec 18, 12:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1200 AM CST THU DEC 18 2008

.UPDATE...
DISCUSSION FOR 06Z THURSDAY ROUTINE TAF ISSUANCE.

&&
.AVIATION...
ONLY SIGNIFICANT CHANGE FROM THE 00Z THURSDAY TAF ISSUANCE WAS TO
LOWER CEILINGS INTO LIFR LEVEL AT KOWB...AS THIS LOCATION WILL
REMAIN ALONG A STRONG MOISTURE/THERMAL GRADIENT SUPPORTING LOWER
CEILINGS THROUGH AT LEAST 15Z. ALSO...THE MENTION OF SNOW WAS
DROPPED IN FAVOR OF FREEZING DRIZZLE AT KOWB.

OTHERWISE...RAIN WAS MADE THE PREDOMINATE WEATHER WITH MVFR/IFR
CEILINGS AND MVFR VISIBILITIES AFTER 22-24Z TIME FRAME ON
THURSDAY. THERE IS SOME ELEVATED INSTABILITY BETWEEN 03-06Z
FRIDAY...SO ADDED CB TO CEILINGS...SINCE THERE IS STILL SOME
UNCERTAINTY OF THUNDERSTORMS SPECIFICALLY OVER EACH OF THE TAF
SITES THAT LATE IN THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 947 PM CST WED DEC 17 2008/

UPDATE...
LAST MINUTE REVISION TO ISSUE A FREEZING RAIN/DRIZZLE ADVISORY FOR
PART OF SOUTHEASTERN MO/EXTREME SOUTHERN ILLINOIS AND PART OF THE
PURCHASE AREA OF WESTERN KENTUCKY.

DISCUSSION...
A LAST MINUTE REVIEW OF RADAR...SURFACE OBSERVATIONS SUGGEST THAT
THERE MAY BE ENOUGH RESIDENCE TIME FOR PRECIPITATION TO CAUSE
PROBLEMS FOR EARLY AM MOTORISTS...SO I DECIDED TO GO AHEAD WITH
ADVISORY FROM MIDNIGHT THROUGH 7 AM CST. TEMPERATURES BEYOND THAT
POINT SHOULD PRECLUDE ANY FURTHER TRAVEL PROBLEMS. WILL REISSUE
REVISED TEXT/TABULAR/GRIDDED PRODUCTS SHORTLY AND WILL NOT ISSUE
THE PREVIOUSLY MENTIONED SPECIAL WEATHER STATEMENT.

PREV DISCUSSION... /ISSUED 925 PM CST WED DEC 17 2008/

UPDATE...
MINOR FIRST PERIOD /REST OF TONIGHT/ ADJUSTMENT FOR SENSIBLE
WEATHER ELEMENTS AND FORECAST TRENDS.

DISCUSSION...
MOST IMPORTANTLY...DO NOT PLAN TO ISSUE ANY WINTER WEATHER
ADVISORY FOR THE EXPECTED ISOLATED FREEZING DRIZZLE/RAIN AFTER
MIDNIGHT. PLAN TO ISSUE ANOTHER SPECIAL WEATHER STATEMENT FOR
THOSE AREAS THAT MAY BE IMPACTED BY ISOLATED FREEZING DRIZZLE/RAIN
BEFORE 10 PM AND HIGHLIGHT AREAL AND TEMPORAL COVERAGE OF THE
WINTRY PRECIPITATION POTENTIAL.

FOR NOW...I SEE THE BEST CHANCE FOR ISOLATED COVERAGE TO BE
LIMITED TO AN AREA FROM PIEDMONT...CAPE GIRARDEAU MISSOURI...KARNAK
ILLINOIS TO SMITHLAND KENTUCKY TO THE NORTH AND FROM THE SERN
MO/NERN AR STATE LINE...ONWARD TO CHARLESTON MISSOURI AND REIDLAND
KENTUCKY TO THE SOUTH. ANY PRECIPITATION AMOUNT SHOULD REMAIN
BELOW ONE HUNDREDTH OF AN INCH AT MOST...AND SHOULD HAVE LITTLE IF
ANY IMPACT ON SALT/CHEMICALLY TREATED ROAD AND WALKWAYS.

THE MAIN TIME PERIOD CONCERN WILL STRETCH FROM SHORTLY BEFORE
MIDNIGHT ALONG THE MISSOURI FOOTHILLS...SLOWLY MOVING NEAR THE
PADUCAH AREA BEFORE 5 AM. GIVEN THE HIGH UNCERTAINTY ON
COVERAGE...FIND IT DIFFICULT TO PINPOINT MULTIPLE COUNTIES FOR
ADVISORY LEVEL CRITERIA.

IN ADDITION TO THE ISOLATED PRECIPITATION POTENTIAL...KEPT A MENTION OF
FOG IN TEXT/TABULAR/GRID ZONE TEXT OVERNIGHT. MAIN INCREASE IN FOG
DEVELOPMENT WILL OCCUR OVER SERN MO/PURCHASE AREA OF WESTERN KY
AFTER 2 AM CST. BY DAYBREAK THE GREATEST COVERAGE WILL OF FOG WILL
REMAIN WEST OF A QULIN...GREENVILLE MO LINE...WHERE WARM AIR
ADVECTION MAY LEAD TO MORE WIDESPREAD ADVECTION FOG DEVELOPMENT IN
FAVORABLE UPSLOPE FLOW.

PREV DISCUSSION... /ISSUED 740 PM CST WED DEC 17 2008/

UPDATE...
DISCUSSION FOR 00Z THURSDAY ROUTINE TAF DISCUSSION.

AVIATION...
MAJOR ADJUSTMENT FOR THIS FORECAST PACKAGE WAS TO CONTINUE
IFR/LIFR CEILINGS AND MVFR VISIBILITIES THROUGH AT LEAST 15Z
THURSDAY. THERE CONTINUES TO BE A SIGNIFICANT TEMPERATURE
INVERSION ACROSS THE TAF SITES AND WITH MOISTURE TRAPPED BELOW
THIS INVERSION...SEE NO SIGNIFICANT REASON TO RAISE CEILINGS
SIGNIFICANTLY...EVEN THOUGH DRY AIR IS EVIDENT ON MODEL AND
AIRCRAFT SOUNDINGS ABOVE THE INVERSION.

THE 459 PM CST TAMDAR SOUNDING FROM KPAH SHOWS AN EXTREMELY STRONG
TEMPERATURE INVERSION...WITH THE LOWER ATMOSPHERE SATURATED UP TO
2.3KFT AGL. AT KEVV...TAMDAR SOUNDING FROM 534 PM CST SHOWED A 3
KFT AGL SATURATED LAYER...JUST OFF THE SURFACE.

THE KEVV/KOWB CEILINGS MAY REMAIN HAVE SLIGHTLY HIGHER CEILINGS
OVERNIGHT...MAINLY BETWEEN 1.3-2.0KFT AGL...MAINLY DUE TO THE
INFLUENCE OF DRIER AIR ENTRAINING FROM THE NORTH.

THE BEST CHANCE FOR SEEING VFR CONDITIONS AT ALL TAF SITES WILL
START BETWEEN 14-16 UTC ON THURSDAY...AS LAYER MOISTURE IS MIXED
OUT ENOUGH FROM ALOFT TO LEAD TO BREAKS IN THE OVERCAST DECK. THIS
WILL BE SHORT-LIVED...AS MORE MOISTURE WORKS BACK AFTER 21Z THURSDAY.

PREV DISCUSSION... /ISSUED 314 PM CST WED DEC 17 2008/

SHORT TERM... /TONIGHT THROUGH SUNDAY/
PRIMARY FORECAST ISSUES REVOLVE AROUND CHANCES OF PRECIPITATION LATE
TONIGHT INTO EARLY FRIDAY...THEN AGAIN LATE SATURDAY INTO EARLY
SUNDAY.

THE FIRST STORM SYSTEM WILL EVOLVE OVER THE WESTERN AND CENTRAL
STATES OVER THE NEXT DAY PRIOR TO EJECTING NORTHEAST TOWARDS THE
GREAT LAKES REGION BY FRIDAY. WARM ADVECTION WELL AHEAD OF THIS
SYSTEM WILL BEGIN AS EARLY AS LATE TONIGHT. THIS MAY RESULT IN THE
DEVELOPMENT OF LIGHT RAIN OR DRIZZLE OVERNIGHT...MAINLY OVER THE
SOUTHERN HALF OF THE AREA. TEMPERATURES TONIGHT ARE EXPECTED TO
REMAIN NEARLY STEADY...WITH MOST OF THE AREA AT OR BELOW THE
FREEZING MARK. AS A RESULT...ANY PRECIPITATION THAT FALLS WILL
LIKELY BE IN THE FORM OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN. IN
ADDITION...FORECAST SOUNDINGS INDICATE THE DEVELOPMENT OF A STRONGLY
INVERTED MOIST BOUNDARY LAYER...WHICH COULD LEAD TO THE FORMATION OF
FOG OVERNIGHT. GIVEN OUR LOW CONFIDENCE IN THIS FORECAST...WE WILL
NOT ISSUE AN ADVISORY AT THIS TIME...ALLOWING LATER SHIFTS TO
REEVALUATE THE SITUATION.

AS THE STORM SYSTEM APPROACHES...THE PROBABILITY FOR SHOWERS WILL
INCREASE ON THURSDAY...ALTHOUGH ANY PRECIPITATION SHOULD REMAIN ON
THE LIGHT SIDE. EARLY MORNING TEMPERATURES MAY STILL BE BELOW
FREEZING OVER THE NORTHERN HALF OF THE AREA...SO LIGHT FREEZING RAIN
OR DRIZZLE MAY STILL BE POSSIBLE THROUGH MID MORNING. TEMPERATURES
ARE EXPECTED TO RISE ABOVE THE FREEZING MARK BY LATE THURSDAY
MORNING...SO ANYTHING FROM THAT PERIOD ON SHOULD BE IN UNFROZEN
LIQUID FORM. THUNDERSTORMS STILL APPEAR POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY AS THE SURFACE LOW PASSES NORTH OF THE AREA. THE CHANCE
OF RAIN WILL COME TO AN END IN THE MORNING AS THE COLD FRONT PUSHES
EAST OF THE AREA.

A BRIEF PERIOD OF DRY WEATHER IS EXPECTED LATE FRIDAY INTO EARLY
SATURDAY BEFORE YET ANOTHER STORM SYSTEM APPROACHES OVER THE
WEEKEND. THIS WILL LEAD TO OUR NEXT CHANCE OF SHOWERS BEGINNING
SATURDAY AND LASTING INTO EARLY SUNDAY. LOCALLY HEAVY RAIN APPEARS
POSSIBLE WITH THIS SYSTEM...ESPECIALLY SATURDAY NIGHT. MOST OF THE
PRECIPITATION SHOULD BE IN LIQUID FORM DURING THIS EVENT...BUT A FEW
FLURRIES OR LIGHT SNOW SHOWERS CANNOT BE COMPLETELY RULED OUT AS THE
EVENT WINDS DOWN SUNDAY MORNING. BEHIND THIS SYSTEM...A VERY COLD
ARCTIC AIR MASS WILL BECOME ENTRENCHED...DROPPING TEMPERATURES TO
SOME OF THE LOWEST OF THE SEASON.

SPEAKING OF TEMPERATURES...WE GENERALLY RELIED ON A BLEND OF GFS AND
NAM MOS GUIDANCE THROUGH FRIDAY. OVER THE WEEKEND...WE UTILIZED A
BLEND OF GFS AND HPC GUIDANCE.

LONG TERM... /SUNDAY NIGHT THROUGH WEDNESDAY/
SURFACE HIGH PRESSURE WILL BEGIN TO OVERSPREAD THE REGION SUNDAY
NIGHT. THIS WILL KEEP THINGS DRY AND COOLER THROUGH MONDAY NIGHT
WHEN THE NEXT WEATHER MAKER APPROACHES OUR CWA. LONG RANGE MODELS
(GFS/ECMWF) ARE IN DECENT AGREEMENT THROUGH MONDAY NIGHT... HOWEVER
BEGIN TO DIVERGE ON TUESDAY AND GROW FARTHER APART WITH TIME.

WHATS GOING TO UNFOLD ON TUESDAY IS STILL A BIT UNCERTAIN AT THIS
TIME. BY 00Z WEDNESDAY THE GFS BEGINS TO DEVELOP A SFC LOW OVER THE
SOUTHERN PLAINS WHILE THE ECMWF TAKES A SFC LOW NORTHEAST FROM
NORTHEAST KANSAS TOWARD THE CENTRAL GREAT LAKES REGION. WITH THAT
SAID...ON TUESDAY BOTH MODELS INDICATE LOW LEVEL WARM AIR ADVECTION
PUSHING THICKNESSES (1000-850MB) TO >=1300M OVER AT LEAST THE
SOUTHERN HALF OF THE CWA...SO KEPT PRECIP ALL LIQUID THERE BUT WENT
WITH A RAIN/SNOW MIX ACROSS THE NORTH.

TUESDAY NIGHT AS COLDER AIR BEGINS TO OVERSPREAD THE REGION ON THE
BACK SIDE OF THIS SYSTEM...PRECIP OVER THE NORTHWEST HALF OF THE CWA
SHOULD BE ALL SNOW SHOWERS WHILE OVER THE SOUTHEAST HALF SHOULD BE A
MIX OF FREEZING RAIN/SLEET. WEDNESDAY MAY SEE LINGERING CHANCE OF
SNOW OVER THE SOUTHEAST SECTIONS OF THE CWA IN WRAP AROUND MOISTURE
ASSOCIATED WITH THE AFOREMENTIONED SYSTEM.

FOR TEMPERATURES...LEANED TOWARD THE COOL SIDE OF GUIDANCE IN ALL
PERIODS.

AVIATION...
HIGH IFR TO LOW MVFR CIGS AT MIDDAY ARE EXPECTED TO BECOME VFR AFT
21Z. AFT 12Z THURSDAY EXPECT MVFR CIGS INTO KCGI AND KPAH WITH SCT
-SHRA POSSIBLE. WINDS WILL GENERALLY BE OUT OF THE NORTH TO
NORTHEAST BUT REMAIN RELATIVELY LIGHT THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING RAIN ADVISORY UNTIL 7 AM CST THURSDAY FOR BALLARD-
     MCCRACKEN.

MO...FREEZING RAIN ADVISORY UNTIL 7 AM CST THURSDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FREEZING RAIN ADVISORY UNTIL 7 AM CST THURSDAY FOR ALEXANDER-
     MASSAC-PULASKI.

IN...NONE.
&&
Hazardous weather outlook, Dec 17, 10:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST WED DEC 17 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1030 PM CST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED LIGHT FREEZING RAIN OR DRIZZLE WILL IMPACT PART OF
SOUTHEAST MISSOURI...EXTREME SOUTHERN TIP OF ILLINOIS AND A SMALL
PART OF THE PURCHASE AREA OF WEST KENTUCKY THROUGH 7 AM. ANY ICING
WILL AFFECT MAINLY UNTREATED ROAD AND WALKWAY SURFACES AND SOME
ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CHANCE OF LIGHT FREEZING RAIN IS FORECAST OVER THE
NORTHERN HALF OF THE QUAD STATE THURSDAY MORNING. TEMPERATURES
WILL WARM UP ABOVE FREEZING BY NOON...SO ANY ICING PROBLEMS WILL
BE BRIEF.

A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE AREA THURSDAY
AFTERNOON AND NIGHT...AND IN THE EASTERN HALF OF THE AREA FRIDAY
MORNING. A FEW STRONG STORMS CANNOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

In the hours before

Special weather statement, Dec 17, 7:15 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CST WED DEC 17 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
715 PM CST WED DEC 17 2008

...AREAS OF FOG TO DEVELOP LATE THIS EVENING WITH PATCHY FREEZING
DRIZZLE AND RAIN POSSIBLE TOWARD MORNING OVER PART OF THE QUAD
STATE REGION...

TRAVELERS THIS EVENING SHOULD STILL USE CAUTION WHILE DRIVING
DURING THE EVENING AND OVERNIGHT HOURS ACROSS SOUTHWEST
INDIANA...SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND WESTERN KENTUCKY.

ALTHOUGH THERE IS NO SIGNIFICANT WINTRY PRECIPITATION EXPECTED ACROSS
THE QUAD STATE AREA THIS EVENING...THE AIR NEAR THE GROUND REMAINS
QUITE COOLED AND MOIST. AS THE EVENING PROGRESSES...WARM AIR ALOFT
WILL BEGIN TO DEVELOP AND MOVE NORTHWARD OVER THE COLD...MOIST AIR
NEAR THE SURFACE AND LEAD TO THE DEVELOPMENT OF FOG OVER PARTS OF
QUAD STATE REGION...MAINLY SOUTH OF THE INTERSTATE 64 CORRIDOR.

WITH SURFACE TEMPERATURES AT OR BELOW FREEZING...THIS MAY PRODUCE
A VERY THIN COATING OF ICE ON SOME ELEVATED SURFACES AND UNTREATED
ROADWAYS. IF YOU ARE TRAVELING OR WALKING ON UNTREATED GROUND
SURFACES...THEY MAY BECOME TOO SLICK AND HAZARDOUS TO TRAVEL ON.

SALT TREATED ROADS AND BRIDGES MAY NOT BE IMPACTED BY THE
DEVELOPMENT OF THE FOG...BUT CAUTION SHOULD STILL BE USED WHILE
TRAVELING ON THESE TREATED ROADWAYS.

BETWEEN MIDNIGHT AND 6 AM CST ON THURSDAY...A CHANCE PATCHY LIGHT
FREEZING DRIZZLE OR RAIN WILL BE POSSIBLE ALONG AND SOUTH OF A
LINE FROM PERRYVILLE MISSOURI...ONWARD TO HARRISBURG ILLINOIS AND
ELKTON KENTUCKY. EARLY MORNING TRAVELERS SHOULD MONITOR WEATHER CONDITIONS
AND MAKE PLANS ACCORDINGLY BEFORE VENTURING OUT.

CONDITIONS WILL CONTINUED TO BE MONITORED THIS EVENING AND
OVERNIGHT TO DETERMINE WHETHER ANY FURTHER STATEMENTS OR
ADVISORIES MAY BE NEEDED.

TEMPERATURES ACROSS THE QUAD STATE REGION WILL BEGIN TO RAPIDLY
RISE ABOVE THE FREEZING MARK BETWEEN 6 AND 9 AM CST THURSDAY
ACROSS THE QUAD STATE REGION.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 18, 1:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140176, 140177, 140178, 140179, 140180, 140181.